Maryland, 2003Damaging Winds in Maryland, July 18, 2003
July 18, 2003 · NWS LWX · 2 events in 2 counties and zones
Isolated thunderstorms with high wind and hail moved through South Central Maryland during the afternoon of the 18th. In Calvert County, trees and wires were downed in Huntingtown.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms with high wind and hail moved through South Central Maryland during the afternoon of the 18th. In Calvert County, trees and wires were downed in Huntingtown. Pea sized hail was also reported. In Prince George's County, several trees were downed in the Tall Oaks and Pointer Ridge communities of southern Bowie. Pea to marble sized hail also fell in Bowie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 1:40 PM EST, 1 hour earlier.
Area forecast discussion, Jul 18, 1:40 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT FRI JUL 18 2003
.SHORT TERM...TNGT AND TMRW...
LLVL MOISTURE MADE A QUICK RETURN TO THE AREA TODAY. OBSERVED CAPES
ALREADY EXCEEDING 2000 J/KG IN AREAS TO THE S OF THE MID LVL CLOUD
SHIELD. ADDITIONAL TSRA DEVELOPING CLOSER TO THE SFC CDFNT NW OF THE
AREA OVER WRN PA/ERN OH. PRIND THERE WL BE TWO AREAS OF CONCERN THIS
EVE. OVER THE SE 1/3 OF THE CWA...ISOLD SVR WX REMAINS POSSIBLE WITH
LARGE INSTABILITIES AND UNIDIRECTIONAL WIND FIELD.
ACROSS THE NW...SHEAR IS MORE FAVORABLE FOR ORGANIZED
CONVECTION...BUT INSTABILITY IS LOWER. WITH SLOW MOVMT OF THE CDFNT
TO THE S...TRAINING AND HVY RAFL WL BE A CONCERN. ATTM...CONFIDENCE
IN ANYTHING MORE THAN ISOLD FLDG IS NOT HIGH...SO WL NOT ISSUE AN
FFA ATTM...BUT CONT TO MONITOR.
WL LINGER POPS THRU MIDNGHT...AND CONT WITH SLGT CHC POPS OVNGT FOR
ANY RESIDUAL SHRA/TSRA.
WEAK CAA DOMINATES FOR MUCH OF THE DAY...BUT AS WV DEVELOPS ALG THE
CDFNT...IT HANGS UP JUST TO THE SOUTH OF THE ARE. THIS MAY CAUSE A
FEW TSRA OVR SRN ZNS...AND WL MAINTAIN CHC POPS TO THE S.
MANNING
.LONG TERM SAT NGT THRU FRI...
PERIOD BEGINS WITH FNT STILL HANGING ALG OUR SRN BORDER AT 00Z SUN.
GFS SHOWS A WAVE ALG THE BOUNDARY OVR SRN VA. ETA IS MUCH FURTHER S
AND W AND IS DRIER. LIKE THE GFS A LTL BETTER...AND THIS MATCHES UP
WITH SURROUNDING OFFICES A LTL MORE SMOOTHLY. WILL KEEP LOW CHC POPS
IN FOR SAT EVENING LWR SRN MD.
FNT CONTS AWAY FROM AREA...AND BY SUNDAY...THINGS LOOK BENIGN. LOW
MEAN RH AND WEAK SFC HI IN CTRL. WILL GO MSUNNY SUNDAY.
AIRMASS CONTS TO LOOK DRY INTO MON...ESPECIALLY THE GFS SOLN. WEAK
DISTURBANCE PASSES TO OUR N. DOESNT APPEAR TO BE ENOUGH MOISTURE
DRG DAY FOR POPS...SO WILL CONT TO FORGO MENTION OF PCPN. EVEN WITH
THE ETA BEING MUCH FASTER WITH PRE FRONTAL MOISTURE...DOESNT APPEAR
ANYTHING WOULD GET IN BEFORE SUNSET.
WONT MESS WITH PCPN TIMING FOR TUE. BUT LATEST GFS SHOWS A LATER
ARRIVAL WITH BEST SURGE TUE NGT INTO WED. FNT...ONCE IN...HANGS UP
JUST TO OUR E INTO THU. BEST MOISTURE IS ALG AND E OF THE FNT...SO
WILL CONT TO KEEP FCST DRY THU. FNT WILL BE EVEN FURTHER E FRI AND
MEAN RH VALUES LOW. SFC HI FCST TO BE CENTERED OVR WRN PA BY DAYS
END.
NO BIG PROBS WITH GUIDANCE TEMPS...WILL FOLLOW CLOSELY.
RDH
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 18, 10:00 AM EST, 4 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-191100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT FRI JUL 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS
THE ENTIRE AREA. THE MAIN THREAT FROM THUNDERSTORMS THIS AFTERNOON
WOULD BE DAMAGING WINDS...BUT LARGE HAIL WILL ALSO BE POSSIBLE. ANY
THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WHICH COULD LEAD TO ISOLATED FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
MANNING
In the hours before
Special weather statement, Jul 18, 10:06 AM EST, 4 hours 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1106 AM EDT FRI JUL 18 2003
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...ACROSS
MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...THE DISTRICT OF
COLUMBIA AND NORTHERN VIRGINIA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING
WINDS...AND POSSIBLY SOME LARGE HAIL.
HEAVY RAINFALL IS ALSO A CONCERN TODAY. THUNDERSTORMS WILL BE MOVING
VERY SLOWLY...AND WITH INCREASING MOISTURE...WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL. THIS COULD LEAD TO MINOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS.
THE STORMS ARE EXPECTED TO DIMINISH AND MOVE TO THE SOUTHEAST OF THE
AREA BY EARLY SATURDAY MORNING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
MANNING
Special weather statement, Jul 18, 1:40 PM EST, 1 hour before
VAZ039-050-051-181915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT FRI JUL 18 2003
...STRONG THUNDERSTORM OVER SOUTHERN MADISON COUNTY...
AT 240 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCHELLE...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CULPEPER...MADISON AND ORANGE WILL BE AFFECTED BY THIS STORM THROUGH
315 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.
MMARGRAF
Special weather statement, Jul 18, 1:51 PM EST, 49 minutes before
VAZ051-181930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT FRI JUL 18 2003
...STRONG THUNDERSTORM OVER CULPEPER COUNTY...
AT 251 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CULPEPER...MOVING EAST SOUTHEAST AT 10 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. COMMUNITIES IN
THE CENTRAL AND SOUTHERN PORTION OF CULPEPER COUNTY WILL BE AFFECTED
BY THIS STORM THROUGH 330 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MMARGRAF
Thunderstorm Wind, Prince George'S
- When
- July 18, 2:40 PM EST
- Where
- Prince George'S County, Bowie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.000, -76.783
Several trees were downed in the south part of town.
Thunderstorm Wind, Calvert
- When
- July 18, 3:55 PM EST
- Where
- Calvert County, Huntingtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.617, -76.617
Trees and wires were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 18, 20031 injured · $4.0 million · 70 kt wind · 10 events
- Hail and Damaging Winds in Iowa, July 18, 2003$1.3 million · 70 kt wind · 8 events
- Flash Flood and Damaging Winds in Georgia, July 18, 2003$110,000 · 52 kt wind · 3 events
- Lightning Strike in Pennsylvania, July 18, 20036 injured · 1 event
- Tropical Storm in Guam, July 18 to 19, 2003$95,000 · 1 event
- Hail in Iowa, July 18, 2003$90,000 · 3 in hail · 2 events
- Hail and Damaging Wind in North Carolina, July 18, 2003$70,000 · 55 kt wind · 3 events
- Damaging Wind in South Carolina, July 18, 2003$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 18 to 19, 2003$35,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Arkansas, July 18 to 19, 2003$30,000 · 65 kt wind · 3 events
- Tornado in North Dakota, July 18, 2003F1 · 1 event
- Damaging Wind in Missouri, July 18, 20033 injured · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368825, 5368826.